Antidepressants

Hi. I haven't posted before but have found the site useful. Now I have a question I would appreciate some advice on.

I have been on levothyroxine 75mg for the past 5 years. Three years ago I was suffering anxiety and panic attacks. I was prescribed sertraline 50mg and gradually got better. Looking back there was a lot of stressful stuff going on which has now resolved. I have continued with the medication but I am wondering if I still need to. I feel fine and have not had any panic attacks for 2 years.

Part of me questions the need for sertraline and part of me thinks don't rock the boat if you feel well. I don't want to become unwell again as it was a horrible time and I was off work for 3 months but neither do I want to take medication unnecessarily.

I asked my gp who said its up to me but I would like some advice. Perhaps I could reduce the dose? On the other hand I believe thyroid problems can cause low mood so should I just leave well alone as I am feeling ok.

Thanks

5 Replies

oldestnewest
  • Depression can be a symptom of being hypothyroid and has sometimes been treated with levo.I do not know about panic attacks .My wife found coming off meds for panic attacks made things worse and had to then go back on and very slowly decrease the amount over a year..Subsequently when the problem arose again she had counselling instead of meds and attended a course Glasgow Steps ? cannot recall exact name andhas been OK since.

    75 mcg is not a very high dose of levo ,it may be worth using Blue Horizon and getting a range of thyroid related blood tests.Your doc is unlikely to do it and posting the results with ranges for advice as to whether you are on enough Levo .

  • Thanks

  • Cosgrove,

    I stopped taking 200mcg Sertraline almost 3 years ago. You could wean off 50mcg by reducing to 25mcg for 2-4 weeks, then taking 25mcg alternate days, then every 3 days etc. until you are off Sertraline.

  • Thanks for that

  • Any anti-depressant negates your thyroxine. Depression is a SYMPTOM of hypothyroid not a seperate thing. As is panic attacks.

You may also like...